Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Indianapolis, IN

June 21, 2018Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 21, 2018, 6:36 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 6:36 PM EDT (22:36 UTC)
Expired
Jun 21, 2018, 7:15 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS53 KIND 212236
SVRIND
INC121-165-212315-
/O.NEW.KIND.SV.W.0054.180621T2236Z-180621T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
636 PM EDT THU JUN 21 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Parke County in west central Indiana...
  Southern Vermillion County in west central Indiana...

* Until 715 PM EDT.

* At 636 PM EDT, a severe thunderstorm was located near Clinton, or
  18 miles northeast of Paris, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Rockville, Newport, Fairview Park, Montezuma, Dana, Mecca,
  Bloomingdale, Marshall, Turkey Run State Park, Cecil Harden Lake
  and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 8733 3995 8709 3987 8709 3987 8706
      3970 8701 3963 8742 3980 8750
TIME...MOT...LOC 2236Z 254DEG 11KT 3975 8739 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
294 
WWUS53 KIND 212253
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
653 PM EDT THU JUN 21 2018

INC121-165-212315-
/O.CON.KIND.SV.W.0054.000000T0000Z-180621T2315Z/
Parke IN-Vermillion IN-
653 PM EDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR PARKE AND EAST CENTRAL VERMILLION COUNTIES...

At 652 PM EDT, a severe thunderstorm was located over Rockville, or
21 miles northeast of Terre Haute, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rockville, Montezuma, Mecca, Bloomingdale, Marshall, Turkey Run State
Park, Cecil Harden Lake and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 8733 3995 8709 3987 8709 3987 8706
      3970 8701 3964 8735 3983 8742
TIME...MOT...LOC 2252Z 232DEG 13KT 3974 8719 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
717 
WWUS53 KIND 212306
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
706 PM EDT THU JUN 21 2018

INC121-165-212315-
/O.EXP.KIND.SV.W.0054.000000T0000Z-180621T2315Z/
Parke IN-Vermillion IN-
706 PM EDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR PARKE AND EAST CENTRAL
VERMILLION COUNTIES WILL EXPIRE AT 715 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
 Therefore, the warning will be allowed to expire.

LAT...LON 3995 8733 3995 8709 3987 8709 3987 8706
      3970 8701 3964 8735 3983 8742
TIME...MOT...LOC 2305Z 254DEG 11KT 3975 8715 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:02 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 4:02 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
402 PM EDT Thu Jun 21 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 242 PM EDT Thu Jun 21 2018

Several rounds of showers and thunderstorms will result in some
much needed rain for the end of the week as a low pressure system
rotates over the Mid Mississippi Valley. The core of this system
will move into central Indiana tomorrow, but bands rotating around
and ahead of it could start impacting the forecast area by this
evening. Meanwhile, a stationary boundary extending from Illinois
to the Delmarva will be an additional source of convective
development through tonight. As the aforementioned system moves
farther east on Saturday, there will be a bit of a reprieve in the
active pattern before another round of showers and thunderstorms
enter from the south on Saturday night. After that, brief ridging
will bring dry conditions early in the extended period, followed
by more showers and thunderstorms late in the period with an upper
trough.

&&

.NEAR TERM /Tonight/...

Issued at 242 PM EDT Thu Jun 21 2018

The main focus of the near term period will be convective
potential.

Currently, widespread showers/isolated thunderstorms are drifting
across northeast portions of central Indiana with more isolated
activity elsewhere due to a stationary boundary in the area. These
slow moving showers are creating an increased flood threat for the
near term period, especially over the northern counties.

Meanwhile, focus is also on a line of convective activity over
Illinois that has been generating severe weather over the last few
hours. With a little bit of clearing between that line and the
current convection over central Indiana, there could be enough
time for some weak destabilization. So, will not completely rule
out the threat for isolated severe storms this evening into
tonight across central Indiana, will have to continue to monitor
that line.

In addition, temperatures tonight will generally be in the mid to
upper 60s, did not deviate from latest blended initialization.

&&

.SHORT TERM /Tomorrow through Sunday/...

Issued at 242 PM EDT Thu Jun 21 2018

The main focus of the short term period will be the threat for
flooding along with showers and thunderstorms.

A broad low pressure system rotating over northern
Missouri/southern Iowa will track into central Indiana tomorrow,
keeping high rain chances in the forecast along with the threat
for isolated severe at times. PWAT values will continue to be near
1.5 inches, so flash flooding will still be a threat.

Activity will taper off though by Saturday as that system moves
farther east, and there will be a bit of a lull for Saturday night
before additional showers and thunderstorms approach from the
south on Sunday.

Temperatures through the period will generally be at or slightly
below normal.

&&

.LONG TERM /Sunday Night through Thursday/...
Issued at 238 AM EDT Thu Jun 21 2018

The extended timeframe begins with an upper ridge building across
the Ohio River Valley states, while surface high pressure builds
across the area as well. Dry conditions and near to slightly above
normal temperatures are expected through Tuesday.

By Tuesday night, shower and thunderstorm chances begin to increase
as the effects from an upper level disturbance pushing our way from
the west begin. The associated surface low will push east across the
Great Lakes sending a weak cold frontal boundary into northern
portions of central Indiana late Wednesday. Kept chance POP going
for Wednesday and Wednesday night. Rainfall chances will then lessen
on Thursday as the upper system and front pull away from the area.
Warm air advection influenced by strong southwest winds pick up on
Wednesday...leading to the potential return of near 90 degree temps
on Wednesday and 90 degree temps on Thursday.

&&

.AVIATION /Discussion for the 21/1800Z TAF Issuance/...
Issued at 123 PM EDT Thu Jun 21 2018

Difficult terminal forecast for the this TAF cycle. The first wave
of rainfall is continuing to push across the terminals early this
afternoon. Went prevailing MVFR or borderline MVFR/VFR ceilings to
start the timeframe along with a TEMPO group to catch dropping
vsbys and ceilings as stronger showers and storms push across the
terminals. A second batch of showers and thunderstorms are
forecast to push into and/or develop across western parts of
central Indiana around 2100Z and then pass northeast across the
terminals. Went with prevailing VFR ceilings...with a TEMPO group
picking up on the potential for scattered showers and
thunderstorms dropping visibilities and ceilings to IFR category
through approximately 22/0100Z. With a frontal boundary draped
across central Indiana...expect winds in LAF to come in easterly,
while the other terminals pull in winds out of the south to south-
southwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....MRD
AVIATION...MRD
Hazardous weather outlook, Jun 21, 5:00 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
500 PM EDT Thu Jun 21 2018

INZ021-028>031-035>049-051>057-060>065-067>072-222100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
500 PM EDT Thu Jun 21 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers and thunderstorms are expected this evening and
tonight. A few of the storms could be strong to severe, and heavy
rainfall leading to flooding will be possible.

Hazards: Heavy rainfall, strong to damaging winds, and lightning.

Timing: The best chances for severe storms will be through the
evening. Thunderstorms will be possible any time.

Discussion: A frontal boundary moving slowly north through central
Indiana will bring showers and thunderstorms to the area. A few of
these storms could become strong to severe. With ample moisture
available, heavy rainfall is a threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Periodic thunderstorms are possible through Sunday evening,
and again Tuesday night through Wednesday. These storms are not
expected to be severe. Slow moving storms on Friday could lead to
flooding problems.

Discussion: A couple of frontal systems will keep chances for
thunderstorms in the forecast through Sunday evening and another
system will approach on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 21, 4:00 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HEAVY RAIN       3 N ROSSVILLE           40.46N 86.59W
06/21/2018  M4.80 INCH       CARROLL            IN   PUBLIC

            AMOUNT SINCE MIDNIGHT. RAIN WAS HEAVIEST
            BETWEEN 10 AM AND 1 PM EDT. APPROXIMATE
            LOCATION. CALLER GAVE LOCATION AS 2 W OF
            STATE ROAD 75 AND 2 E OF OWASCO.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:51 PM EDTAreal Flood WarningINDCarroll, Clinton, Howard3 hr
Jun 21, 7:35 PM EDTSpecial Weather StatementINDMontgomery55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.